Missouri, 2011Flooding in Missouri, March 14, 2011
March 14, 2011 · NWS SGF · 9 events in 7 counties and zones
A vigorous shortwave moving across the Ozarks produced thunderstorms with heavy rain which caused several reports of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous shortwave moving across the Ozarks produced thunderstorms with heavy rain which caused several reports of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 14, 5:47 AM CST, 23 minutes earlier.
Area forecast discussion, Mar 14, 5:47 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 AM CDT MON MAR 14 2011
...UPDATE TO AVIATION...
.UPDATE...
UPPER LOW IS BEGINNING TO PIVOT INTO THE AREA. WAT VAP IMAGERY
INDICATES A DRY SLOT WORKING INTO THE REGION. TEMPERATURES ACROSS
CENTRAL MISSOURI ARE RIGHT AROUND FREEZING...GIVE OR TAKE A DEGREE
OR TWO AND ONGOING SNOW HAS GENERALLY AMOUNTED TO AROUND TWO
INCHES. THERE ARE A FEW SPOTS WERE A HEAVIER POCKET OF SNOW HAS
PASSED OVER...AND THIS HAS RESULTED IN A FEW REPORTS OF AROUND
FOUR TO FOUR AND AND HALF INCHES.
AS WE MOVE INTO DAYLIGHT...LIGHT SNOW AND RAIN WILL CONTINUE TO
REDEVELOP OVER THE AREA. SHORT RANGE MODELS CONTINUE TO INSIST ON
A LOSS OF CLOUD ICE SO SNOW/RAIN MIX WILL GIVE WAY TO
RAIN/FREEZING DRIZZLE AS THE MORNING PROGRESSES. CLOSE ATTENTION
WILL NEED TO BE PAID TO CLOUD ICE THIS MORNING...PARTICULARLY
ACROSS CENTRAL MO. IF IT DOES NOT COME TO FRUITION...IT COULD SNOW
LONGER HERE.
DAYTIME ACCUMULATION OF WINTRY PRECIP WILL BE HIGHLY DEPENDENT ON
SNOWFALL RATES GIVEN MID MARCH INSOLATION. WITH AROUND TWO OR SO
INCHES ON THE GROUND ALREADY...AND TEMPERATURES WAVERING AROUND
FREEZING...SNOW MAY ACCUMULATE A BIT MORE ON GRASSY/ELEVATED
SURFACES. CERTAINLY GOING TO BE A FUN...RAW WEATHER DAY ACROSS THE
REGION.
GAGAN
&&
.DISCUSSION...
VERY COMPLEX AND FRANKLY UNCERTAIN FORECAST FOR THE SHORT TERM THIS
MORNING...AS INCREASINGLY IMPRESSIVE UPPER LEVEL GYRE MAKES ITS WAY
ACROSS THE REGION. MAIN FORECAST CONCERNS DURING THE NEXT 18 OR SO
HOURS WILL SETTLE ON PARTICULARITIES OF P-TYPE AND SURFACE
TEMPERATURE EVOLUTION.
RAIN WITH EMBEDDED THUNDER HAS CONTINUED EARLY THIS MORNING OUT
AHEAD OF THE MAIN UPPER LOW. DON'T HAVE TOO MANY CONCERNS ABOUT THE
"WARM SECTOR" OF THIS SYSTEM...AND THUNDER CHANCES SHOULD DECREASE
MARKEDLY BY DAYBREAK. MAIN CONCERN THEN RAMPS UP AS COOLER AND
SOMEWHAT DRIER AIR IS ADVECTED INTO THE REGION FROM THE NORTHEAST.
ANTICIPATE SEEING AREA OF SNOW CURRENTLY OVER CENTRAL AND
NORTHWESTERN MISSOURI/NORTHEASTERN KANSAS CONTINUE MOVE INTO THE EXTREME
NORTHERN PORTIONS OF THE CWA THROUGH DAYBREAK...WITH SOME
INTERMITTENT PERIODS OF MODERATE SN POSSIBLE THROUGH MID MORNING.
AS THE CORE OF THE UPPER LOW (AND THUS CORE OF COLD AIR ALOFT) MOVES
INTO THE AREA TODAY...WILL LIKELY SEE THE COLUMN COOL BELOW FREEZING
OVER THE ENTIRE CWA. HOWEVER...MODEL GUIDANCE THIS MORNING IS ALMOST
UNIVERSALLY IN AGREEMENT IN KEEPING MOST IF NOT ALL OF THE MOISTURE
WARMER THAN -10 TO -12 DEGREES C...AND AS A RESULT HIGHLY DOUBT THAT
CLOUD ICE WILL BE AVAILABLE OVER MOST OF THE CWA. WITH THAT IN
MIND...THINK THAT FALLING PRECIP WILL REMAIN IN LIQUID OVER MOST OF
THE CWA FROM MID/LATE MORNING ON.
END RESULT OF ABOVE EVOLUTION IN P-TYPE WILL LIKELY BE WIDESPREAD
DRIZZLE AND/OR LIGHT RAIN FALLING DURING THE DAYTIME HOURS AS A
MODIFIED TROWAL WRAPS INTO THE CORE OF THE UPPER LOW. AS ALLUDED TO
ABOVE...CONCERN THE BECOMES SURFACE TEMPERATURES. IF SURFACE TEMPS
STAY ABOVE FREEZING...THEN WINTRY PRECIP CONCERNS ESSENTIALLY BECOME
NIL. UNFORTUNATELY...PERSISTENT NORTH TO NORTHEAST FLOW WILL BE
ADVECTING IN SURFACE DEWPOINTS IN THE 28-32 DEGREE RANGE. AS
-RA/DRIZZLE FALL THROUGH THAT RELATIVE DRY AIR...EVAPORATIVE COOLING
EFFECTS MAY VERY WELL COOL SURFACE TEMPS TO OR BELOW
FREEZING...ESPECIALLY FOR ANY SHADED/SHELTERED AREAS. WHERE SURFACE
TEMPS CAN GET TO FREEZING OR BELOW...OBVIOUS CONCERN BECOMES EFFECTS
OF FREEZING DRIZZLE/LIGHT FREEZING RAIN.
CONSIDERING ALL THE ABOVE...HAVE GONE AHEAD AND HOISTED A WINTER
WEATHER ADVISORY FOR ROUGHLY U.S. 60 NORTH THROUGH 21Z...PRIMARILY
WITH FREEZING DRIZZLE IMPACTS IN MIND.
DRY AND WEAK COLD FROPA ON TUESDAY WILL JUST PUT A SMALL BUMP IN THE
ROAD TO A NICE WARM UP TOWARD THE END OF THE WEEK...AS PERSISTENT WAA
TAKES HOLD. ANOTHER FRONT LOOKS TO APPROACH FOR THE WEEKEND...AND
WHILE MOISTURE QUALITY WON'T BE GREAT...WILL HAVE AT LEAST A CHANCE OF A
FEW SCATTERED THUNDERSTORMS WITH THE FRONT IN THE AREA.
BOXELL
&&
.AVIATION...
/ISSUED 647 AM CDT MON MAR 14 2011/
FOR THE 12Z TAF PACKAGE...IFR CIGS LOOK TO DOMINATE THIS ENTIRE
PERIOD AS WINDS HAVE BEGUN TO SHIFT TO A PREDOMINATELY NORTHERLY
DIRECTION. BIGGEST FORECAST CHALLENGE BY FAR WILL BE PRECIPITATION
TYPE TODAY. RAIN...SNOW AND EVEN FREEZING DRIZZLE IS POSSIBLE.
RAIN/SNOW WILL BE FAVORED THROUGH AT LEAST MID MORNING. THIS
SHOULD TRANSITION TO LIGHT RAIN AND DRIZZLE WITH PROSPECTS FOR
FREEZING DRIZZLE DEPENDENT ON SURFACE TEMPERATURES WHICH WILL
SLOWLY DROP TOWARD THE FREEZING MARK. WILL UPDATE THE FORECAST AS
NECESSARY BASED ON TEMPERATURE TRENDS. PRECIPITATION WILL END BY
THIS EVENING...BUT IFR CIGS WILL REMAIN. ANY VIS RESTRICTIONS...
MAINLY INTO THE MVFR RANGE...INTIMATELY LINKED TO PRECIPITATION.
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR MOZ070-
071-079>083-088>092-094.
WINTER WEATHER ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR
MOZ055>058-066>069-077-078.
KS...WINTER WEATHER ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR KSZ101.
WINTER WEATHER ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR KSZ073-
097.
&&Hazardous weather outlook, Mar 14, 2:43 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 AM CDT MON MAR 14 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
343 AM CDT MON MAR 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.
WEATHER HAZARDS EXPECTED...
LIMITED FREEZING RAIN RISK.
ELEVATED SNOW RISK.
DISCUSSION...
AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE THROUGH THE
REGION TODAY. PRECIPITATION EARLY THIS MORNING WILL BE IN THE
FORM OF RAIN OR SNOW...WITH ONE TO LOCALLY THREE INCHES OF SNOW
ACCUMULATION POSSIBLE OVER THE LAKES REGION OF CENTRAL MISSOURI
THROUGH EARLY TO MID MORNING.
LATER THIS MORNING AND INTO EARLY THIS AFTERNOON...THE RAIN AND
SNOW MIX WILL CHANGE TO A MIX OF RAIN...DRIZZLE...AND FREEZING
DRIZZLE. TEMPERATURES AT THE SURFACE WILL HOVER RIGHT AROUND THE
FREEZING MARK...AND FOR ANY LOCATION WHERE TEMPERATURES DROP TO
OR BELOW FREEZING...A GLAZING OF ICE WILL BE POSSIBLE.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR AREAS GENERALLY ALONG
AND TO THE NORTH OF U.S. 60 THROUGH THIS AFTERNOON. THE MAJOR
IMPACTS WITH THIS SYSTEM WILL BE SLICK SPOTS ON AREA
ROADWAYS...ESPECIALLY BRIDGES...OVERPASSES...AND OTHER ELEVATED
SURFACES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY THROUGH
SUNDAY OVER AT LEAST A PORTION OF THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO PASS ON ANY REPORTS OF SNOW OR ICE TO
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
BOXELL
In the hours before
Local storm report, Mar 14, 5:53 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 AM CDT MON MAR 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM SNOW COLLINS 37.89N 93.62W
03/14/2011 E2.0 INCH ST. CLAIR MO PUBLIC
REALYED BY MEDIA
0530 AM SNOW PRESTON 37.94N 93.21W
03/14/2011 E2.0 INCH HICKORY MO PUBLIC
RELAYED BY MEDIA
0530 AM SNOW LINN CREEK 38.04N 92.71W
03/14/2011 E2.0 INCH CAMDEN MO PUBLIC
RELAYED BY MEDIA
0530 AM SNOW LOWRY CITY 38.14N 93.73W
03/14/2011 E2.0 INCH ST. CLAIR MO PUBLIC
RELAYED BY MEDIA
0627 AM SNOW COLE CAMP 38.46N 93.20W
03/14/2011 M4.5 INCH BENTON MO CO-OP OBSERVER
0630 AM SNOW 12 SW WARSAW 38.12N 93.54W
03/14/2011 E2.5 INCH ST. CLAIR MO PUBLIC
RELAYED BY MEDIA
0630 AM SNOW 5 W MACKS CREEK 37.97N 93.06W
03/14/2011 E2.0 INCH CAMDEN MO PUBLIC
NEAR CAMDEN HICKORY COUNTY LINE...ABOUT ONE HALF MILE
SOUTH OF HIGHWAY 54. RELAYED BY MEDIA.
&&
GAGANFlood, Wright
- When
- March 14, 6:10 AM CST to 7:10 AM CST
- Where
- Wright County, 1.38 mi N of Jerktail to 1.49 mi N of Jerktail
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.440, -92.450
Missouri Department of Transportation reported Route Z in northern Wright County was closed due to flooding.
Flood, Douglas
- When
- March 14, 7:10 AM CST to 8:10 AM CST
- Where
- Douglas County, 0.88 mi SW of Ann to 1.02 mi SW of Ann
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.020, -92.210
Missouri Department of Transportation reported Route EE in northeast Douglas County was closed due to flooding.
Flood, Maries
- When
- March 14, 7:30 AM CST to 8:30 AM CST
- Where
- Maries County, 2.57 mi ESE of Vienna to 2.06 mi SE of Vienna
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.160, -91.910
Emergency manager reported numerous low water crossing were flooded across Maries County.
Flood, Polk
- When
- March 14, 7:39 AM CST to 8:39 AM CST
- Where
- Polk County, 1.09 mi E of Goodson to 1.12 mi E of Goodson
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.700, -93.250
Missouri Department of Transportation reported Route P in northeast Polk County was closed due to flooding.
Flood, Laclede
- When
- March 14, 7:51 AM CST to 8:51 AM CST
- Where
- Laclede County, 5.55 mi NE of Dove to 5.56 mi NE of Dove
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.834, -92.625
Missouri Department of Transportation reported Route BB in northern Laclede County was closed due to flooding.
Flood, Laclede
- When
- March 14, 7:53 AM CST to 8:53 AM CST
- Where
- Laclede County, 2.26 mi N of Hazelgreen to 2.31 mi N of Hazelgreen
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.803, -92.430
Missouri Department of Transportation reported Route FF in eastern Laclede County was closed due to flooding.
Flood, Camden
- When
- March 14, 8:13 AM CST to 9:13 AM CST
- Where
- Camden County, 2.58 mi WNW of Stoutland to 2.92 mi NW of Stoutland
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.840, -92.560
Missouri Department of Transportation reported Route H in southern Camden County was closed due to flooding.
Flood, Douglas
- When
- March 14, 8:30 AM CST to 9:30 AM CST
- Where
- Douglas County, 3.86 mi E of Olathe to 3.54 mi E of Olathe
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.030, -92.460
Missouri Department of Transportation reported Route YY in northern Douglas County was closed due to flooding.
Flood, Dallas
- When
- March 14, 8:52 AM CST to 9:52 AM CST
- Where
- Dallas County, 3.68 mi NW of Buffalo to 3.59 mi NW of Buffalo
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.689, -93.145
Missouri Department of Transportation reported Route C in western Dallas County was closed due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, March 14 to 15, 20111 death · 1 event
- Tornado and Damaging Winds in Mississippi, March 14, 2011$115,000 · EF0 · 9 events
- Lightning Strike in Texas, March 14, 2011$50,000 · 1 event
- High Surf in Hawaii, March 14 to 16, 201113 events
- Drought in Texas, March 14 to 31, 2011$13,000 · 3 events
- High Wind in Montana, March 14, 201154 kt wind · 3 events
- Heavy Snow in Montana, March 14, 20111 event
- High Wind in Washington, March 14, 201150 kt wind · 1 event
- Heavy Snow in Idaho, March 14, 20111 event
- Flood in Maine, March 14 to 17, 20111 event
- Flood in Montana, March 14 to 15, 20111 event
- Wildfire in South Carolina, March 14, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285186, 285187, 285188, 285189, 285190, 285191, 285192, 285193, 285194.